Kansas, 2024Drought in Kansas, February 1 to 14, 2024
February 1 to 14, 2024 · NWS GLD · 1 event in 1 county or zone
The Drought status for February improved during the first part of the month from D2 Severe Drought (with the far east in D3 Extreme Drought), to D1 Moderate Drought (with the D3 improving to D2). Precipitation ranged from one to two inches across the county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Drought status for February improved during the first part of the month from D2 Severe Drought (with the far east in D3 Extreme Drought), to D1 Moderate Drought (with the D3 improving to D2). Precipitation ranged from one to two inches across the county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 31, 10:57 PM CST, 1 hour 3 minutes earlier. Its key messages:
- Above normal temperatures continue through the end of the week.
- Widespread fog, possibly dense, will develop Thursday night and continue through Friday morning.
- Rain chances begin Friday night and continue through Sunday. A rain/snow mix is possible Saturday night and Sunday morning in northeast Colorado, but little, if any, accumulation is expected.
Area forecast discussion, Jan 31, 10:57 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
957 PM MST Wed Jan 31 2024
.KEY MESSAGES...
- Above normal temperatures continue through the end of the
week.
- Widespread fog, possibly dense, will develop Thursday night
and continue through Friday morning.
- Rain chances begin Friday night and continue through Sunday. A
rain/snow mix is possible Saturday night and Sunday morning
in northeast Colorado, but little, if any, accumulation is
expected.
&&
.UPDATE...
Issued at 957 PM MST Wed Jan 31 2024
No changes to going forecast at this time. Region still seeing
a veil of high clouds impact portions of the area, otherwise
light winds prevail. For fog potential Thursday night into
Friday morning, current short term guidance (RAP13TL, NamDNG,
NamNest, etc) all continue to show the potential for fog to
develop in Nebraska and push into the CWA from the northeast.
Guidance does differ on timing/areal coverage going into Friday
morning, but looks like at least areas along/east of Highway 25
are leaning towards a potential Advisory. Could see something
even up to Highway 27.
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 115 PM MST Wed Jan 31 2024
Mild temperatures continue through Thursday with a weak
shortwave trough bringing an increase in high clouds. Lows
tonight will be in the 30s and highs on Thursday in the lower
60s. Backdoor front moves through Thursday night bringing
slightly cooler temperatures, but also low clouds and fog with
upslope low level winds. Models strongly suggesting the fog
will be widespread and dense during the overnight hours and well
into Friday morning before slowly dissipating. Temperatures
will be in the lower 30s, so cannot rule out some patchy
freezing fog as well. Temperatures on Friday will be dependent
on morning clouds and fog clearing enough to allow some surface
heating, but also will see clouds starting to increase as the
next upper system approaches. So lowered high temperatures to
the lower 50s but might end up slightly cooler.
Widely scattered showers will be possible as early as Friday
afternoon as the upper low moves into the southern Rockies and a
broad, moist low level southeasterly flow develops ahead of it
in the plains. Rain chances increase significantly Friday night,
especially in eastern areas, as the upper low organizes over
southeast Colorado and moisture continues to be pumped into the
area ahead of it. The upper low moves little through Saturday
with an arc of precipitation expected to continue as it wraps
around the low in Colorado. ECMWF is considerably wetter
compared to the GFS at this time, with rainfall amounts
approaching one inch in eastern areas by 00z Sunday, while the
GFS keeps totals generally below a quarter of an inch. The GFS
also has a dry slot over western areas with little to no
precipitation while the ECMWF does not show that feature.
The Canadian is similar to the ECMWF, if even a bit more
widespread with the higher rainfall totals. So there is still
some uncertainty, especially with regards to precipitation
amounts. Temperatures on Saturday will be limited by clouds and
precipitation with highs somewhat optimistically reaching the
upper 40s to lower 50s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Issued at 1259 PM MST Wed Jan 31 2024
Saturday night and into Sunday, the upper low is forecasted to push
south east across the area and bring the surface low further
southeast of the area with it. The timing could still vary a bit,
but the heavier rain should begin to taper off Saturday night with
light precipitation lingering through Sunday morning. The
precipitation could last through the day Sunday, but current
ensemble spreads favor the faster track and precipitation ending
faster. In regard to precipitation types, current forecast keeps
most of the precipitation as rain. Some snow should mix in early
Sunday as the colder air begins to advect into the area. However,
the colder air would likely bring drier air and the system would be
moving away from the area, both which will limit additional
accumulations. Eastern Colorado would be the favored area for any
snow accumulations, but it is unlikely that accumulations would be
anything hazardous. The likely case is a few areas with a dusting of
snow.
Going into next week, the pattern is forecasted to change a bit with
ridging moving over the area. As the ridges moves in, dry conditions
and above average temperatures should return to the area with some
locales potentially seeing the 60's by Tuesday or Wednesday.
However, the warm up may be short lived as there is a chance for
another trough and system to move into the area around the mid
part of the week.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 937 PM MST Wed Jan 31 2024
VFR conditions will continue for both terminals through the
forecast period. Winds for KGLD, about an hour of light/
variable gives way to a west-northwest flow around 10kts. By 16z
Thursday, northwest around 10kts. Winds for KMCK, light/
variable through about 14z Thursday, then northwest 5-10kts. By
19z, shifting to the northeast.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.
&&
UPDATE...JN
SHORT TERM...CC
LONG TERM...KAK
AVIATION...JN
Hazardous weather outlook, Jan 31, 7:06 PM CST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
606 PM MST Wed Jan 31 2024
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020115-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
606 PM MST Wed Jan 31 2024 /706 PM CST Wed Jan 31 2024/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...
Widespread fog, possibly dense, will develop Thursday night and
continue through Friday morning.
Rain may mix with or change to snow Saturday night and Sunday in
northeast Colorado. However, little, if any, accumulation is
expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected tonight.
Drought, Graham
- When
- February 1, 12:00 AM CST to February 14, 12:00 AM CST
- Where
- Graham forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
Precipitation for the month ranged from one to two inches. This was a half inch to two inches above the normal amount of a half inch to one inch of precipitation.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Snow in California, February 1 to 2, 202465 kt wind · 48 events
- Drought in Iowa, February 1 to 29, 202444 events
- Heavy Snow in Colorado, February 1 to 4, 202437 events
- Drought in New Mexico, February 1 to 29, 202436 events
- Drought in Mississippi, February 1 to 29, 202421 events
- Drought in New Mexico, February 1 to 29, 202417 events
- Drought in Nebraska, February 1 to 29, 202416 events
- Winter Storm and Heavy Snow in Colorado, February 1 to 4, 202412 events
- Drought in Tennessee, February 1 to 29, 202410 events
- Drought in Kansas, February 1 to 29, 20249 events
- Drought in Iowa, February 1 to 29, 20248 events
- Drought in Tennessee, February 1 to 29, 20248 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164275.